• Are my artificial tears causing me to see halos and starbursts?


    Question:

    I was recently diagnosed by my ophthalmologist with dry eyes so he prescribed hypromellose (artificial tears). After using it for two weeks my eyes were more sensitive to light and I saw starburst and halo in bright lights at night. I have been to another eye doctor and everything was normal. My question is, was this a side effects of the artificial tears? Because I was not seeing starbursts before using it.


    Answer:

    Hypromellose is a lubricant, so it works particularly well for people with dry eyes. It acts as an emulsifier, meaning it swells and absorbs water, creating a thicker tear film. This results in decreased eye irritation for people with dry eye syndrome. The starbursts and halos could be a result of this thicker tear film so it certainly may be a result of the medicine. Other treatments for dry eyes include preservative-free lubricants, punctal plugs (these block your tear ducts and work much like a dam, keeping your natural tears in your eye longer), topical cyclosporine, as well as a host of other treatments. I would let your eye doctor know of these side effects and ask if additional treatments might be used to help your symptoms.


    Answered By: